When Retin-A Seems to Stop Working

Has your Retin-A lost its  magic?   For almost four months my gentle.04% Retin A micro  made my skin smooth, firm and  rosy rather than pale.  Recently I noticed   these improvements slipping away.  Dr Marmur gave  me a stronger prescription and I am waiting for its arrival from Canada.  But as I  am waiting, I began wondering if others had noticed if their Retin-A  had lost its mojo.    I didn’t have to wait long for an answer.

This weekend I  met two different women who had lost their faith in Retin-A.  Turned out that they  had been using the same mild formulation for three years.  In fact looking at their skins, I was actually surprised to learn they were using Retin A.   We compared notes  and they are now psyched to  see if a stronger concentration would bring back the results  they saw when they first started.   But the question then becomes, what IS the next step.  Do you change  from a cream to a naturally more powerful gel?  Or do you go up in concentration?  I can’t find any guidelines  for stepping up Retin A over the long run.

What is your experience?  Have you been using the same Retin A formulation  for more than a year?  What did you do?

7 thoughts on “When Retin-A Seems to Stop Working

  1. Hi Kirsten,
    I noticed that the great benefits of my Retin-A Micro (.04%) seemed to lose their punch after about six months. This turns out to be a common problem and hopefully the solution seems pretty simple– increase the strength of the Retin A. Lets see what going up not only in concentration but formulation does for my anti-aging plan. What type of Retin A are you using? Concentration? THere are also ways to add strength to Retin application such as using exfoliators in cleansing and fruit acids in moisturizers. Let me know how things are going.

  2. Hi Andy,
    Hmm, that’s interesting. I will ask my derm friends and see what they say. I can see why Retin A might cause spider veins since it increases circulation and if veins are fragile, they may enlarge and become visable. I’ll follow up as soon as I get more info.

  3. I have used Retin A since 1997, for 10 years using the mildest formulation, 0.0125% very sparingly, then since 1997 using 0.05%.

    The results have always been dramatic. If I lay off it or apply it less the results diminish. But as far as I know there is no medical evidence that results lessen just because of prolonged usage. Obviously there was a dramatic improvement when I upped the dosage, but that has not changed in its visible effects, neither increasing nor lessening

    It may be psychological: you notice the dramatic results early: when they stabilise at a good level you stop noticing…

  4. I’ve used the strongest .1 Retin A generic for about 3 years and in the last 6 months or so my acne has come back and blackheads are noticeable again. All of that diminished when it was working. May have to ask my derm what the next step is, its very disappointing because I assumed it worked indefinitely

    • The body can change and now your acne can now be more hormonal in nature. Ask you dermatologist to prescribe oral hormonal therapy. It can make a huge difference especially, if you are over 25.

Leave a Reply

Your email address will not be published. Required fields are marked *